Maine, 2021

Hail in Maine, July 16, 2021

July 16, 2021 · NWS GYX · 1 event in 1 county or zone

A trough of low pressure moved across Maine and sparked one severe thunderstorm that produced quarter size hail near Swanville, ME.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A trough of low pressure moved across Maine and sparked one severe thunderstorm that produced quarter size hail near Swanville, ME.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 16, 12:33 PM EST, 49 minutes earlier.

Area forecast discussion, Jul 16, 12:33 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Gray ME
133 PM EDT Fri Jul 16 2021

.SYNOPSIS...
Very warm and humid weather will continue today. Showers and
thunderstorms will be possible this afternoon through Sunday as
a frontal boundary slowly sinks south of our area this weekend.
Coastal and river valley fog remains likely again tonight. A
broad trough will linger across New England early next week,
with additional shower chances and seasonable temperatures.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1pm.. Have further adjusted PoPs to match current radar.
Generally not too much radar coverage. Nice fine line visible
showing the front currently just about to enter northern
Cumberland county.

9am update... Sultry
conditions across the CWA with dewpoints in the 70s. Front is
just entering the area from Canada. 12Z sounding from KGYX shows
ample CAPE above a surface inversion. Expect temperatures to
rapidly warm to 80+, enabling us to tap into that CAPE. For the
eastern portion of the area, storms will be capable of becoming
severe, with the only limiting factor for the west being the
frontal passage. Have adjusted PoP timing, and added in damaging
winds wording for points east for afternoon. This front and
airmass has a history of producing severe weather across
southern Canada yesterday, and will be watching it closely today
as conditions heat up.

Update...
Have increased pops for this morning over central and northern
areas as a few showers will continue to cross that region. Have
also discontinued the dense fog advisory as moisture is lifting
this morning. Otherwise, only minor changes to the near term
portion of the forecast with edits to temperatures, dew points
and cloud cover.

Prev Disc...
The latest HRRR and HREF ensemble mean cloud cover continues to
show the fog lifting this morning, initially inland, but then
along the coastline as well. Will continue the dense fog
advisory for a few more hours, but this may be lifted at some
point early this morning.

00Z guidance continues to show a cold front slowly meandering
south through the forecast area today. Sufficient dynamics and
instability will allow for scattered showers and thunderstorms
this afternoon. The best push to the front will be over eastern
portions of the forecast area where a few strong storms with
locally heavy rainfall may occur in the Midcoast area and points
inland through the Augusta and Waterville region. PW values may
approach 2 inches in this region with high CAPE values as well.

Ahead of this slow moving frontal system, the heat and humidity
will build during the afternoon. Have opted to place southeastern
New Hampshire and extreme southwest Maine in a heat advisory as
apparent temperatures will likely exceed 95 degrees in these
areas. Surface dew points may reach the lower 70s away from the
immediate coastline today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
THe precipitation will exit the region this evening with the
loss of heating. Patchy fog will develop once again especially
over far southern areas.

The front will begin to lift back northward as a warm front
later tonight and Saturday. This will allow for additional
shower and scattered thunderstorms to reenter the region from
the southwest. The enhanced cloud cover will allow for slightly
cooler temperatures with readings mainly in the 70s to lower
80s. Surface dew points will also be tempered somewhat as
compared to today's values.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
High Impact Weather Potential:
*  Locally heavy rain with some flash flood risk Saturday night into
   early Sunday.

--Pattern and Implications--

There is a trough-ridge-trough pattern across North America early
this morning with the eastern trough member mobile and responsible
for the cold front that will drop into the region today. This front
will stall across the region this weekend as weak troughing lingers
behind the deeper feature that continue to move east across Canada.
Beyond this...the trough over the eastern Pacific will cut off and
deepen. At the same time the flow will slow over the Atlantic which
will allow for renewed troughing to deepen over eastern North
America early next week...with this trough locked in place through
the end of the forecast period.  The primary sensible weather
impacts through the extended center on 1) the stalled frontal
boundary and the potential for a round of heavy rain along this
feature this weekend and 2)a Canadian cold front that arrives during
the first half of next week along the leading edge of the
aforementioned renewed eastern trough.  The proximity of troughing
through the period suggests temperatures generally below seasonal
norms...but a day above normal is possible /Monday?/ as temperatures
rebound ahead of the approaching northern stream cold front.

--Daily Details--

Saturday Night - Sunday: Confidence is increasing that a portion of
the trough stalled over the northeastern states will eject and move
overhead during this period with an area of surface low pressure
developing and moving east across southern New England.  This low
will have access to a 2" PWAT airmass to it/s south...with the mid
level wave and the right entrance region of a jet at H2 providing
modest mid and upper level forcing for ascent.  This should bring a
band of showers and embedded thunderstorms /some elevated CAPE
available/ through the night Saturday into at least the first half
of Sunday before the surface low moves east into the Gulf of Maine.

Profiles support warm rain processes with warm cloud depths
increasing to over 12kft with some potential for back-building cells
given southwesterly LLJ that weakens in the mid levels.

QPF: There is a decent signal from the NAEFS/EC-EPS for 24 hr/1"+
amounts with some variation on expected location.  Will boost QPF
for this package and also move PoPs to the high likely/low
categorical range given increasing confidence.  Deterministic
solutions support reaching 40-60% of 24 hr 100 year rainfall
values...which suggests that while a widespread flash flood threat
is unlikely...a localized threat is possible where training cells
occur.  Overall...these thoughts align well with new day 2 WPC
Excessive Rain Outlook. For more focus on the potential hydro
impacts...see the hydro section below.

Temperatures:  Clouds/precip will keep temperatures below seasonal
norms with most if not all locations ending up in the 70s.

Monday: With the initial shortwave east of our region...widespread
rainfall will be over...but the surface cold front/stationary
boundary will still be over southern New England with a lingering
trough axis overhead.  This spells a continued chance for showers
with some embedded thunderstorms possible in the afternoon.  Feel
that the best chance for these would be over the southern third of
the forecast area...closest to the surface front though the location
of the trough will keep at least some threat in everywhere.
Temperatures move up a tad given more breaks in the clouds and less
precip...with highs in the upper 70s to around 80.

Tuesday - Wednesday: Potent northern stream shortwave and associated
cold front drops towards the region likely maintaining the active
weather pattern.  Confidence increasing that by Tuesday afternoon
showers and thunderstorms will work into the region from the north
with the front potentially stalling nearby through the day Wednesday
keeping showers in the forecast with the mid level shortwave
overhead.  Temperatures look to warm from Monday into Tuesday ahead
of the front...with lower 80s possible...but highs retreating with
continued showers in the post-frontal airmass on Wednesday.

Thursday: Expect a brief respite in the active weather on Thursday
as we find ourselves between shortwaves in the west-
northwest/cyclonic flow aloft.  Can/t completely rule out a shower,
but generally dry conditions appear most likely with temperatures
just a bit below seasonal norms given the longwave trough axis
overhead.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Short Term...Areas of LIFR conditions mainly over Maine this
morning due to low cloudiness and fog. Conditions will be
improving this morning as the fog lifts. However, scattered
showers and thunderstorms will allow for IFR conditions this
afternoon, mainly over eastern areas.

Areas of MVFR conditions and possibly IFR conditions tonight in
localized fog. This will be mainly along and near the coastline.
Conditions will be variable on Saturday as more showers and
scattered thunderstorms enter southwestern New Hampshire before
spreading east during the day.

Long Term...Expect LIFR/IFR in showers and embedded
thunderstorms Saturday night through the first half of Sunday.
Light winds and lingering moisture suggest continued potential
for fog/stratus Sunday night with VFR likely dominating on
Monday. A cold front will bring a renewed chance for
restrictions in showers and thunderstorms by Tuesday afternoon.
Winds look to remain light through the period.

&&

.MARINE...
Short Term...Areas of dense fog early this morning will lead to
low visibilities over portions of the waters. This fog
gradually lifts during the mid morning hours. Southwest winds
today veer to the west and then north tonight. Otherwise, winds
and seas will remain below SCA thresholds.

Long Term...Winds and waves are expected to remain below SCA
levels through the period. Some thunderstorms are possible over
the waters Saturday night through Sunday morning...and again by
Tuesday afternoon.

&&

.HYDROLOGY...
Locally heavy rainfall is possible in any storms over eastern
areas this afternoon. This will mainly be in the Rockland,
Augusta, and Waterville areas and points near the Penobscot
River Valley.

A bigger hydro threat comes late Saturday through Saturday night
given the expectation for a swath of moderate to locally heavy
rainfall. Rainfall rates will likely be heavy for a time
Saturday night given high PWAT values and deep warm cloud
depths.

Flash Flooding: 1-3 hour flash flood guidance is generally 2-3"
across the forecast area...with 6 hour values 2.5-4". The lowest
values are in southern NH. The 1 and 3 hour values could be at
risk in spots Saturday night although confidence in the area
with the greatest threat remains low.

Rivers:  Streamflows remain above normal over southern New
Hampshire...with below normal streamflows extending from
northern New Hampshire into the mountains of western Maine.
Ensemble river flow forecasts suggest that we should be able to
handle 1-2" of rain even over southern sections while 3"+ would
begin to put some sites into the minor flood category.

Needless to say...we will continue to monitor later forecasts
for increased confidence in the location/magnitude of any
flooding threat.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 6 PM EDT this evening for MEZ018-023.
NH...Heat Advisory until 6 PM EDT this evening for NHZ010-012>014.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...Cannon
LONG TERM...Arnott
AVIATION...
MARINE...
HYDROLOGY...
Hazardous weather outlook, Jul 16, 5:08 AM EST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
608 AM EDT Fri Jul 16 2021

MEZ007>009-012>014-NHZ001>004-171015-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-
608 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and embedded thunderstorms are expected Saturday night and
early Sunday with the potential to produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-171015-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
608 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MEZ018-023-NHZ010-012>014-171015-
Interior York-Coastal York-Strafford-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
608 AM EDT Fri Jul 16 2021

...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Maine, central New
Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few strong to severe thunderstorms are possible across the region
this afternoon with the primary threat being damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and embedded thunderstorms are expected Saturday night and
early Sunday with the potential to produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MEZ019>022-024>028-033-NHZ005>009-011-015-171015-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Cheshire-Western And Central Hillsborough-
608 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are possible across the region
this afternoon with the primary threat being damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and embedded thunderstorms are expected Saturday night and
early Sunday with the potential to produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 10:49 AM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Gray ME
1149 AM EDT Fri Jul 16 2021

MEZ009-014-021-161615-
Southern Somerset-Kennebec-Central Somerset-
1149 AM EDT Fri Jul 16 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN KENNEBEC
AND SOUTHEASTERN SOMERSET COUNTIES...

At 1149 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Kingsbury Plantation to near
Skowhegan to 8 miles southwest of Madison. Movement was east at 35
mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Waterville, Fairfield, Oakland, Skowhegan, Pittsfield, Madison,
Clinton, Belgrade, Bingham, Norridgewock, Benton, Anson, Canaan,
Hartland, Cornville, Burnham, Athens, Harmony, Detroit and Brighton
Plantation.

This includes Interstate 95 between mile markers 126 and 156.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4475 6934 4475 6940 4470 6942 4469 6948
      4468 6947 4467 6944 4464 6945 4449 6961
      4459 6994 4468 6996 4468 7000 4474 7001
      4485 6981 4518 6973 4518 6967 4501 6962
      4502 6952 4506 6950 4507 6936 4480 6928
TIME...MOT...LOC 1549Z 271DEG 30KT 4511 6966 4485 6971 4471 6999

DS
Special weather statement, Jul 16, 11:15 AM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Gray ME
1215 PM EDT Fri Jul 16 2021

MEZ014-021-022-161645-
Interior Waldo-Southern Somerset-Kennebec-
1215 PM EDT Fri Jul 16 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
KENNEBEC...NORTHWESTERN WALDO AND SOUTHEASTERN SOMERSET COUNTIES...

At 1215 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Dexter to near Pittsfield
to near Norridgewock. Movement was east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fairfield, Pittsfield, Thorndike, Skowhegan, Clinton, Unity, Knox,
Benton, Canaan, Albion, Hartland, Burnham, Athens, Harmony, Detroit,
Freedom, Jackson, Palmyra, Saint Albans and Ripley.

This includes Interstate 95 between mile markers 135 and 157.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4448 6934 4469 6975 4478 6955 4502 6955
      4504 6950 4506 6950 4507 6937 4507 6935
      4500 6933 4482 6928 4473 6927 4472 6925
      4473 6921 4465 6919 4465 6916
TIME...MOT...LOC 1615Z 259DEG 31KT 4503 6946 4479 6946 4468 6973

DS
Special weather statement, Jul 16, 12:51 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Gray ME
151 PM EDT Fri Jul 16 2021

MEZ021-022-026>028-161830-
Interior Waldo-Kennebec-Coastal Waldo-Lincoln-Knox-
151 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KENNEBEC...
NORTHWESTERN KNOX AND WALDO COUNTIES...

At 151 PM EDT, a strong thunderstorm was located near Palermo, or 11
miles southwest of Thorndike, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Belfast, Camden, Lincolnville, Searsport, Thorndike, China, Clinton,
Liberty, Winterport, Palermo, Stockton Springs, Unity, Prospect,
Islesboro, Knox, Benton, Albion, Hope, Appleton and Burnham.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4453 6876 4457 6878 4457 6879 4453 6880
      4450 6878 4419 6903 4440 6969 4467 6943
      4468 6919 4465 6919 4464 6917 4470 6885
      4468 6881 4467 6881 4463 6884 4458 6881
      4457 6877 4454 6875
TIME...MOT...LOC 1751Z 290DEG 30KT 4445 6941

DS

The radar

The Portland,ME radar (KGYX), 124 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Waldo

When
July 16, 1:22 PM EST
Where
Waldo County, 1 mi NE of Swanville
Measured
1 in hail
Reported by
Public
Coordinates
44.530, -68.986

Quarter size hail fell in Swanville as a storm moved southeastward toward the coast.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976502.